Content » Vol 99, Issue 6

Investigative Report

Gliptin-associated Bullous Pemphigoid and the Expression of Dipeptidyl Peptidase-4/CD26 in Bullous Pemphigoid

Outi Lindgren, Outi Varpuluoma, Jussi Tuusa, Jorma Ilonen, Laura Huilaja, Nina Kokkonen, Kaisa Tasanen
DOI: 10.2340/00015555-3166

Abstract

Dipeptidyl peptidase-4 inhibitors (DPP-4i or gliptins) increase the risk of developing bullous pemphigoid (BP). To clarify, whether gliptin-associated BP has special features, we analyzed the clinical, histopathological and immunological features of 27 BP patients, 10 of which previously used gliptin medication. Compared to those who had not previously received gliptins, subjects who had, showed higher BP180-NC16A ELISA (enzyme-linked immunosorbent assay) values, fewer neurological co-morbidities and shorter time to remission, but differences were not statistically significant. The HLA-DQB1*03:01 allele was more commonly present among the BP patients than the control population, but was not more common in those with gliptin history. To determine the effect of gliptins on the expression of the DPP-4/CD-26 protein we performed immunohistochemistry, which showed that the skin expression of DPP-4/CD-26 was increased in BP patients, but not affected by prior gliptin treatment. We conclude that DPP-4i medication is common among BP patients and prior gliptin treatment may be associated with some specific features.

Significance

Bullous pemphigoid is a blistering skin disease, generally seen in the elderly patients. Bullous pemphigoid is caused by an autoimmune reaction against the BP180 protein, but the exact reason is currently unknown. Several epidemiological studies have shown that the use of gliptins increases the risk for bullous pemphigoid, but it is unclear whether gliptin-associated bullous pemphigoid has specific clinical or immunological characteristics. Our study demonstrates that compared to “classical” bullous pemphigoid, gliptin-associated bullous pemphigoid may have some specific features, but the differences are not as striking as previously reported in Japanese patients. The anti-diabetic medications in bullous pemphigoid patients must be monitored carefully and gliptins should be replaced by another anti-diabetic medication.

Supplementary content

Comments

Not logged in! You need to login/create an account to comment on articles. Click here to login/create an account.
Advertisement